Trick or treat (Drug packaging and the challenges)

Trick or treat (Drug packaging and the challenges)

Dr Avinash Aswath, of Darent Valley Hospital, has noticed a rather scary similarity in drug packaging

 

Introduction and description of scenario

I started my shift in Obstetric theatres as a senior trainee on-call and began by preparing the emergency drugs for the day, when I noticed this rather scary similarity in drug packaging (see figure 1).

Figure 1: Three different drugs in similar packaging.

Figure 1: Three different drugs in similar packaging.

The three drugs were:

  1. Hydrocortisone, a steroid.
  2. Hydralazine, a powerful vasodilator.
  3. Phenylephrine, a very powerful vasoconstrictor.

Obstetric theatres can be very busy with emergencies that may involve the use of Phenylephrine (diluted in normal saline) to correct hypotension and hydralazine as second-line treatment for severe hypertension in patients with Pre-eclampsia. Hydrocortisone is used in the rare instance of anaphylaxis.

Having these drugs in similar packaging could lead to a potential drug error and a disastrous consequence to the patient. Furthermore, two of these drugs (see figure 2) were arranged next to each other in an alphabetic order (hydralazine and hydrocortisone). And all these drugs were from the same manufacturing company.

Figure 2: Hydralazine and Hydrocortisone with similar packaging.

Figure 2: Hydralazine and Hydrocortisone with similar packaging.

 

Discussion

Drug errors in medicine is an ever increasing problem. It has been quoted to be the second most commonly reported incident (between 2005 to 2010) to National Reporting and Learning System (NRLS) [1]. Further, looking at the stage of medication process where errors occurred, it was noted that administration stage accounted for 50 per cent of the errors reported and preparation of medicines accounted for 16.5 per cent of all the medication errors reported. One study [2] found the incidence of medication errors in anaesthetics to be one in 133. And this is based only on the reported incidents, while many drug errors or potential drug errors do not get reported.

It is also shown that administration of intravenously used medicine have higher rate of drug errors [3] (49 per cent).

In terms of reducing the risk of drug errors due to packaging issue there seems to be no international standard for colour coding of drugs [4,5]. There is argument against such colour coding as it may increase the risk of clinicians identifying the drugs by colour rather than the actual text on the package, further increasing drug errors. Also about one in 12 men and one in 200 women have red-green colour vision deficiencies.

The MHRA [6] has issued best practise guidance on labelling and packaging of medicines within UK. The guidance on packaging says “Innovative pack design across manufacturers’ product ranges should ensure accurate identification of the individual products and differentiate between products in a range. Where similarities exist between product names, pack design should allow differences to be easily discernible.

The NAP5 (National Audit Project 5) on accidental awareness during general anaesthesia in UK [7], identified many causes of drug error that led to accidental awareness. One of the recommendations (13.2) they made was “The relevant anaesthetic organisations should engage with industry to seek solutions to the problem of similar drug packaging and presentation”.

In the present world, reducing drug errors is a shared responsibility of healthcare professionals, patients, regulators and the pharmaceutical industry at all level of healthcare delivery [8].

 

Actions taken

To prevent any potential error, the photograph of the above drugs were taken and passed to colleagues in the anaesthetic department to be vigilant. The clinical director was informed about this and it was further escalated to the governance lead, chief pharmacists and obstetric lead anaesthetist. Further, a Datix incident report was completed and medical director notified.

The pharmacist promptly came up with potential solutions to change suppliers of two of the drugs.

I also highlighted the problem to the manufacturing company and they have agreed to take remedial action to change the packaging of two of the drugs.

The information was passed to MHRA, who have taken complete details of the product to resolve the potential issue.

 

Summary

Drug errors are common and as anaesthetists working in busy environment we must be vigilant in checking the drugs and making sure we are using the right drug in the right dose and form. It is important to recognise the role of human factors and system errors to prevent such errors [9].

 

 

References:

  1. Cousins D, Gerrett D, Warner B. A review of medication incidents reported to the National Reporting and Learning System in England over six years (2005–2010). Br J Clin Pharmacol, 22 December 2011.
  2. Webster CS et al. The frequency and nature of drug administration error during anaesthesia. Anesth Int Care 2001;29:494–500
  3. Taxis K, Barber N. Ethnographic study of incidence and severity of intravenous drug errors. 2003 Mar 29; 326(7391):684.
  4. http://www.fda.gov/downloads/drugs/guidancecomplianceregulatoryinformation/guidances/ucm349009.pdf (accessed 16/10/18)
  5. http://www.edqm.eu/medias/fichiers/Report_2006.pdf ( accessed on 16/10/18)
  6. https://www.gov.uk/government/publications/best-practice-in-the-labelling-and-packaging-of-medicines (accessed on 16/10/18)
  7. https://www.nationalauditprojects.org.uk/NAP5report ( accessed on 16/10/18)
  8. Goedecke, T., Ord, K., Newbould, V. et al. Drug Saf (2016) 39: 491. https://doi.org/10.1007/s40264-016-0410-4
  9. Mahajan R. Medication errors: can we prevent them? BJA 2011;107:3–5

 

Competing interests: No funding was obtained and there is no competing interests.

 

Author: Dr. Avinash Aswath, ST5 Anaesthesia, Darent Valley Hospital, UK.
Correspondence : drpluspoint@doctors.org.uk
Address: Dr. Avinash Aswath , Anaesthetic department, Darent Valley Hospital, Darenth Wood Road, Dartford, Kent DA2 8DA

Categories: ARTICLES